advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:
Our son is two years old, and was diagnosed with diabetes about a year ago. We do run into a situation where the am lente insulin is still going very strong in conjunction with the pm lente shot. He can have low readings from supper to midnight when he has too much lente. We know to cut back the am lente dose the next day, but we have to fight these lows the night we discover this.

Could you give us more data on the peaking times of lente besides the 7 to 15 hours that is on the pamphlet!

Answer:
Lente insulin does occasionally cause problems for any insulin-taking diabetes patient, that don't seem to be discussed much in the books. Lente has a slightly longer duration of action than NPH insulin, and seems a bit more variable in its duration of action than NPH. Hence, its peaking time seems to vary from one day to the next. This would explain some of the confusing blood sugar levels that can occur, that can't be sorted out even after analyzing all the other factors that might make a difference in the day-to-day variation in blood sugar levels.

If you are adjusting the individual dose of Lente in light of the immediately-preceding blood sugar (which sometimes is called chasing the blood sugars), you'll run the additional risk of setting up a roller-coaster effect on the blood sugars, where the unpredictability of the Lente makes things even more confusing.

And change the bottles of insulin every month, even if it seems a waste of money, since the older the insulin, the more likely it will not work quite as well as wanted.

Interestingly, NPH insulin, which the books imply is almost exactly the same as Lente, seems, in our experience, to have less of these problems. If you haven't already done so, ask your Diabetes Team about the pro's and con's of switching to NPH.

Original posting 1 Jan 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.